Penicillamine-induced elastosis perforans serpiginosa with abnormal "lumpy-bumpy" elastic fibers in lesional and non-lesional skin

Indian J Dermatol Venereol Leprol. Jan-Feb 2011;77(1):55-8. doi: 10.4103/0378-6323.74982.

Abstract

Four types of elastosis perforans serpiginosa (EPS) have been described in literature: 1) idiopathic EPS, 2) reactive perforating elastosis associated with connective tissue disorders, 3) in some instances of pseudoxanthoma elasticum (PXE), disease-specific calcified elastic tissue is extruded, producing a clinical picture indistinguishable from other types, may also be seen in patients undergoing hemodialysis and 4) EPS induced by long-term treatment with D-penicillamine is observed in patients suffering from Wilson's disease. Long term D-penicillamine therapy causes an alteration in the dermal elastic tissue. D-penicillamine induced EPS has a distinctive histopathologic feature - serrated appearance of elastic fibers due to perpendicular budding from their surface giving a "lumpy-bumpy" look. D-penicillamine induced elastic fiber alteration may not always manifest clinically as EPS. We report a case of D-penicillamine induced widespread alteration in skin elastic tissue with distinct histopathologic features.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Biopsy, Needle
  • Elastic Tissue / drug effects
  • Elastic Tissue / pathology
  • Follow-Up Studies
  • Hepatolenticular Degeneration / diagnosis
  • Hepatolenticular Degeneration / drug therapy*
  • Humans
  • Immunohistochemistry
  • Injections, Intralesional
  • Male
  • Penicillamine / adverse effects*
  • Penicillamine / therapeutic use
  • Rare Diseases
  • Severity of Illness Index
  • Skin Diseases / chemically induced
  • Skin Diseases / drug therapy
  • Skin Diseases / pathology
  • Treatment Outcome
  • Triamcinolone / administration & dosage

Substances

  • Triamcinolone
  • Penicillamine

Supplementary concepts

  • Elastosis perforans serpiginosa